Alert archive / Idaho / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Pocatello, ID

June 28, 20176 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jun 28, 2017, 2:52 AM MDT for 6 counties in Idaho. It took effect at Jun 28, 2017, 12:00 PM MDT. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 2017, 2:52 AM MDT (08:52 UTC)
In effect from
Jun 28, 2017, 12:00 PM MDT
Expired
Jun 28, 2017, 2:10 PM MDT
In force
2 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Butte County, ID, Jerome County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 2:20 PM MDTHAIL 120 Se Craters Of Moon, IDQUARTER SIZE HAIL ON MINIDOKA TO ARCO ROAD. REPORT FROM THE PUBLIC POSTED ON KMVT CHIEF METEOROLOGIST BRIAN NEUDORFF FACEBOOK PAGE. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 8.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
3008 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS85 KPIH 280852
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
252 AM MDT Wed Jun 28 2017


IDZ425-282100-
/O.NEW.KPIH.FW.W.0001.170628T1800Z-170629T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
252 AM MDT Wed Jun 28 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 
425...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening. 

* AFFECTED AREA...Fire weather zone 425.

* WIND...WIND GUSTS OF 30 TO 35 MPH ARE EXPECTED THIS AFTERNOON
  AND EARLY THIS EVENING.

* HUMIDITY...MINIMUM HUMIDITY OF 14 TO 17 PERCENT.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
1 follow-up statement
495 
WWUS85 KPIH 282010
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
210 PM MDT Wed Jun 28 2017


IDZ425-282115-
/O.CAN.KPIH.FW.W.0001.000000T0000Z-170629T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
210 PM MDT Wed Jun 28 2017

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY 
FOR FIRE WEATHER ZONE 425...

The National Weather Service in Pocatello has cancelled the Red
Flag Warning. 

Gusty winds are well below warning thresholds in the majority of
the zone and relative humidities have remained well above 15% so
the warning is being canceled with the issuance of the afternoon
forecast.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jun 28, 2:39 AM MDT, 13 minutes earlier.

Area forecast discussion, Jun 28, 2:39 AM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
239 AM MDT Wed Jun 28 2017

.SHORT TERM...Today and Tonight. A few folks are probably waking
up to thunder, rain and wind to blow around the garbage cans. As
moisture and next wave drops southeast out of Canada into the
Northern Rockies, this trend of showers and thunderstorms will
remain. Stronger storms will likely initiate later today coming
off the central mountains moving into the Snake Plain, with
additional strong storms along and east of I-15 into this
evening. Gusty winds and hail are possible again along with
locally heavy rain. Parameters for isolated severe storms are
there again, but perhaps just a tad bit off from yesterday. SPC
has the highest potential around Island Park again, but we
wouldn't be shocked if a severe storm or two developed elsewhere
this afternoon. By tonight, activity will dwindle isolated
showers over the central mountains and the Upper Snake Plain and
Highlands. Similar to yesterday, outside of thunderstorms the
overall pattern is conducive to breezy conditions. Sustained winds
of 15-25mph with gusts to 35mph are forecast. We were close to
Lake Wind conditions on American Falls Reservoir and we should be
just high enough to be over the hump for that, so we are issuing a
LAKE WIND ADVISORY for American Falls Reservoir for this afternoon
until sunset. Our midweek cooldown continues with 70s/near 80 in
the valleys and 50s/60s for the backcountry. Keyes

.LONG TERM...Thursday through next Wednesday. As that wave keeps
dropping southeast through tomorrow, a few showers and storms are
possible around Island Park. Otherwise, it's dry and we will be
dry everywhere through Saturday morning. A fast moving storm will
kick off isolated storms over the central mountains and Upper
Snake Highlands in the afternoon and evening hours. After that,
we're back to dry and warmer heading into the Fourth of July. It
will be breezy each day into early next week as well. Keyes

&&

.AVIATION...Embedded short-wave feature rotating into the
base of a Canadian trough early this morning with attending
nocturnal convection advancing through SE Idaho. Numerical models
show additional thunderstorm activity sweeping through the CNTRL
mountains late this morning and into the Island Park region by
around noon with trailing convection firing across the SE mountains
later in the afternoon. For now, KSUN may be impacted with the first
wave late this morning with KIDA and KDIJ this afternoon and early
evening. Main impact here will be gusty outflow winds with
thunderstorms near terminals with perhaps a slight chance of
temporary MVFR VIS/CIG restrictions if a cell happens to pass
directly over the terminal. Huston

&&

.FIRE WEATHER...A low pressure trough will sweep through the region
today along with an ill defined surface front and scattered
thunderstorms.  The thunderstorms are expected to impact primarily
the CNTRL and NE mountains early today and then perhaps the SE
mountains later this afternoon. Gusty winds are expected throughout
SE Idaho this afternoon however the only place with low enough
humidity to support a Red Flag is zone 425 (Shoshone area). We will
also highlight the gusty winds in the remaining zones. Temperatures
bottom out Thursday and begin to warm through the weekend and early
next week as a ridge of high pressure builds over the region. One
passing system may bring a threat of thunderstorms and breezy
conditions to SE Idaho Saturday afternoon/eve otherwise mostly dry
conditions should prevail. Huston

&&

.HYDROLOGY...Additional light to moderate precipitation from
yesterday and today as well as very warm temperatures from yesterday
will help keep flows elevated if not slightly increasing by
tomorrow. However, cooler temperatures today and tomorrow will help
decrease flows by Friday and Saturday. For those areas with
remaining high elevation snow, which is the Central Mountains, Big
Lost and the Tetons, they will see increase flows next week after a
return of very warm temperatures this weekend into next week. Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM MDT this evening for
IDZ425.

Lake Wind Advisory from 1 PM this afternoon to 9 PM MDT this
evening for IDZ021.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:59 AM MDTLake Wind AdvisoryPIH18 hr
Jun 28, 8:46 AM MDTRiver Flood WarningPIHCuster4 days
Jun 28, 12:57 PM MDTSpecial Weather StatementPIHBlaine48 min
Jun 28, 1:17 PM MDTSpecial Weather StatementPIHBear Lake43 min
Jun 28, 1:28 PM MDTRiver Flood AdvisoryPIHBonneville, Jefferson, Madison50 hr
Jun 28, 1:54 PM MDTSevere Thunderstorm WarningPIHBlaine, Minidoka, Power37 min
Jun 28, 2:09 PM MDTSpecial Weather StatementPIHBear Lake51 min
Jun 28, 2:57 PM MDTSpecial Weather StatementPIHBingham48 min
Jun 28, 3:52 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Power38 min
Jun 28, 4:24 PM MDTSpecial Weather StatementPIHCaribou51 min
Jun 28, 4:27 PM MDTSpecial Weather StatementPIHFremont48 min
Jun 28, 4:31 PM MDTSpecial Weather StatementPIHBear Lake44 min
Jun 28, 5:08 PM MDTSpecial Weather StatementPIHBingham37 min

Nearby

Red Flag Warnings in Idaho, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.